Stevens-Johnson syndrome isn't something that most parents worry about, but it is a potential reaction which can lead to severe problems.
Side effect of the drug can include severe allergic reactions such as hives, facial swelling, asthma, shock, skin reddening, rash and blisters.
Unfortunately, even if they’d been successful in getting yet another fine-print warning on Children’s Motrin (which they didn’t), it would not likely spare other children from being harmed by it or any other similar over-the-counter NSAIDs.
What’s really needed is increased awareness about the general dangers of all drugs, especially those for infants and children, and for physicians everywhere to discourage parents to use them unless absolutely necessary.
That’s the only way to decrease the harm being inflicted by these common drugs.
The Dangers of Pediatric OTC Drugs
This is not the first time the potential dangers of common OTC drugs hit the news. Late last year, the New York Times ran a story about the potential banning of pediatric cold remedies.
According to a Food and Drug Administration advisory panel, there is no proof that the medicines ease cold symptoms in children, while there are reports that they have caused serious harm.
“But how many parents are aware of this now, less than a year later, when shelves are still stocked with these potentially dangerous products and no warnings are issued on a grand scale?”
In 2004 and 2005, adverse drug events were the third leading cause of nonfatal injuries among infants treated in hospital emergency departments. They were also the sixth leading cause of nonfatal injuries among children 1 to 4 years old.
Children between 1 and 4 years old are also nearly 10 times more likely to be hospitalized for adverse drug events, and almost half of the adverse drug events are unintentional overdoses, mostly from common pain relief and respiratory medications.
Folks, just because a drug is sold without a prescription does not mean it’s perfectly safe!
OTC drugs can have a devastating impact on your health, and the health of your child, which this story is a grim example of. Unfortunately, the ease with which these drugs can be obtained presents a false sense of security.
Even though they're available without a prescription, they are still drugs and many contain potentially dangerous ingredients. And, while OTC drug labels will list some of the potentially harmful interactions on the label, you cannot rely on them to cover every possible scenario (and many people do not take the time to read the label anyway).
Certain foods, drugs, herbs, vitamins and other existing medical conditions could potentially create a harmful reaction.
Avoid the Drug Trap!
The first step to preventing critical side effects associated with taking drugs is to avoid them! I cannot stress this enough: Please don't get caught in the drug trap -- the utter reliance on pills and medicated syrups to make pain and symptoms go away.
The problem with this mindset -- the mindset that if you have a headache, heartburn or any other pain, you need to get a pill to fix it -- is that it ignores the fact that these symptoms are warning signs that something is not right in your body, and of course, the drugs often bring with them their own set of side effects.
Similarly, your headache or heartburn is not an illness in itself to be "cured" by a pill. It is a sign that something you are doing, being exposed to, eating, neglecting or so on, is causing a problem.
What is Stevens-Johnson Syndrome?
Stevens-Johnsons is just one of several names lumped under the general category of Erythema multiforme, which results from an allergic reaction to either a medication or infection (such as herpes simplex and mycoplasma infections). It is also known as Lyell's syndrome, and toxic epidermal necrolysis.
- Skin lesions and itching
- General ill feeling
- Achy joints
- Vision abnormalities
- Eye problems such as dry eyes, bloodshot eyes, pain, burning, itching or discharge from eyes
- Mouth sores
Medications commonly associated with this type of reactions include:
- Sulfonamides (sulfa antibiotics, diuretics, some diabetes medications, Celebrex, Imitrex and some seizure medications)
- Phenytoin (anticonvulsant)
Should You Give Your Child Motrin?
Ibuprofen also has the potential to cause severe allergic reactions. Symptoms to be on the lookout for include:
- facial swelling
- asthma (wheezing)
- skin reddening
But that’s not the end of ibuprofen’s warnings.
Motrin carries a LONG list of warnings and instructions beyond these most common symptoms, and stomach bleeding is just the beginning of that list. I recommend you review Motrin’s warning label in its entirety, and evaluate your child’s condition and other symptoms each time, before you consider giving it to your child.
Also remember, any time your child exhibits any symptom indicating an allergic reaction, make sure you seek medical care right away.
Watch Out For Banned Food Additives in Your Child’s OTC Drugs
It’s quite common for parents – especially first-time parents -- to rush to give their children OTC drugs for every pain and sniffle. It’s important to remember that in the first year or two of life, your child's immune system is still being formed, and their experiences during this time can often predict whether or not they will have life-long health problems.
Scientific studies continually support the wisdom of limiting exposures to "foreign" substances for children, including synthetic chemicals -- which includes ALL drugs.
But did you know that many OTC drugs contain otherwise BANNED food additives as well? They too can cause serious side effects, even though they’re not the main ingredient.
According to an expose’ by the British Food Commission last year, ALL BUT ONE pediatric OTC medicine out of 41 contained an additive that had been banned.
The additives found in these drugs included:
Treat Your Child’s Fever the Right Way
Along with immune system development, your child's nervous system continues to develop well into their seventh year of life. With the recent epidemic increase in the rates of autism, attention deficit, and hyperactivity disorders, it would seem prudent to nurture and protect your child’s health in every way possible and avoid giving them drugs like Motrin, unless absolutely necessary.
Many do not realize this, but a fever is actually a good thing. High fevers are especially good as they are far better than any immunization at building an authentic, life-long immune response. When you suppress these fevers with medication, you can cause far more harm than good.
I advise avoiding most all of the anti-fever medications unless your child is absolutely miserable, or the fever is over 104 degrees F. A tepid bath can be a soothing and effective alternative.